What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 29, 11:07 PM CST, 53 minutes earlier.
Area forecast discussion, Jun 29, 11:07 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1207 AM CDT Sat Jun 30 2018
.UPDATE...
Issued at 809 PM CDT Fri Jun 29 2018
Updated due to the end of the Beach Hazards Statement and the Heat
Advisory. Conditions for both will improve through the night.
&&
.SHORT TERM...(This evening through Saturday)
Issued at 348 PM CDT Fri Jun 29 2018
Our active weather pattern will continue through the day Saturday,
with more chances for strong to severe thunderstorms. The overall
synoptic pattern doesn't change much through the short-term period,
with a longwave trough meandering over the Intermountain West
states, with a large scale ridge over the eastern half of the CONUS.
This meridional flow will lead to several shortwave impulses
ejecting from the parent trough and across the upper Mississippi
River Valley. Hot and humid conditions will persist through the
day Saturday, which will lead to plenty of instability to fuel
thunderstorms, some of which could be strong to severe, late this
evening and overnight. A strong cap was in place today due to the
very warm low-level thermal profile, but this cap is expected to
erode this evening and overnight, which will allow convection to
develop. MUCAPE between the GFS, NAM, and GEM models are all
within the 2000 to 3000+ J/kg range, so plenty of instability to
tap into. A 40 to 50 knot low-level jet will also be present over
the region to advect additional warm, moist air. Moreover, 0-6 km
bulk shear will range between 30 to 40 knots, which will help
support organized updrafts. The CAMs give a bit of uncertainty
regarding how thunderstorms will evolve overnight, with the HRRR,
NMM, and ARW models all progging convective initiation around 05z
tonight and propagating it across northeast Minnesota. However,
the 29.18z NAMNest shows more widespread convection along the nose
of the low-level jet. Confidence is good that strong to severe
convection will develop...the question is where. With that said,
the main threats will be damaging winds and large hail once again,
given the progged convective modes and the large instability
overhead. A tornado can't be ruled out either, given the curved
hodographs and 0-1 km storm-relative helicity in the 150 to 250
m2/s2 range. Some flash flooding cannot be ruled out either, given
the repeated rounds of storms over the region.
The surface low pressure will then translate eastward, which will
bring the low-level baroclinic zone eastward. The low-level jet
will weaken during the day Saturday, so activity will eventually
wind down Saturday morning, similar to what occurred this morning.
However, the latest runs of the NAMNest and NMM models prog
convection firing up along the thermal gradient over northwest
Wisconsin Saturday afternoon. This is very conditional considering
the activity for tonight will impact the environment and how
supportive it is for this convection, so the areal coverage of
forecast PoPs will likely need to be changed. On the eastern
sector of the baroclinic zone, high temperatures will again rise
into the middle to upper 80s over northwest Wisconsin, with heat
indices in the upper 90s, mainly over Iron, Price, Sawyer, and
Ashland counties. This is not quite hitting Heat Advisory
criteria, so will hold off for now on issuing one for Saturday.
However, given how close we are to criteria in these areas, one
may be warranted.
.LONG TERM...(Saturday night through Friday)
Issued at 318 PM CDT Fri Jun 29 2018
The area continues to reside well under an upper level ridge
throughout the extended which will keep temperatures and moisture
levels well above normal. Any short waves that pass over/near the
ridge or any other forcing mechanism may release the instability
caused by the heat/moisture combo. So, thunderstorm chances will
continue through the extended period. Tuesday through Thursday looks
like the most active period as a strong ridge builds afterwards.
Most of the forecast again depends on how the near-term convection
plays out and disrupts the mass fields.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1207 AM CDT Sat Jun 30 2018
The active weather pattern will persist throughout the TAF
period. The first batch of showers and thunderstorms is expected
overnight and into early in the day Saturday. Some of the storms
could be strong to severe overnight. The next chance of
thunderstorms would be later Saturday and Saturday evening,
especially at KDLH and KHYR. Areas of MVFR/IFR CIG's and VSBY's
can be expected with the strongest storms.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 64 81 61 76 / 60 30 30 40
INL 65 79 59 77 / 60 30 20 20
BRD 72 82 63 79 / 70 20 30 30
HYR 73 89 65 77 / 30 60 60 60
ASX 61 85 60 77 / 60 50 60 60
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
UPDATE...DAP
SHORT TERM...JTS
LONG TERM...Wolfe
AVIATION...JJM
Hazardous weather outlook, Jun 29, 7:17 PM CST, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
817 PM CDT Fri Jun 29 2018
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-010130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
817 PM CDT Fri Jun 29 2018
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
Another round of strong to severe thunderstorms is possible
tonight as an area of low pressure moves through northern
Minnesota and into northwest Ontario. Large hail, damaging winds,
and torrential rain are possible. A tornado may be possible
overnight as well.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a chance for thunderstorms Sunday. Some storms could be
strong to severe and heavy rainfall may also cause flooding.
Thunderstorms are possible again Tuesday through Thursday with
Thursday being the most likely day to see stronger storms.
.SPOTTER INFORMATION STATEMENT...
Skywarn Spotters may be needed tonight.
LSZ121-140>148-010130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
817 PM CDT Fri Jun 29 2018
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...Tonight
There is a chance of thunderstorms across western Lake Superior
overnight. Some storms could be strong to severe.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorms are possible Tuesday through Thursday with Thursday
being the most likely day to see stronger storms.
DAP
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jun 29, 7:58 PM CST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Duluth MN
858 PM CDT FRI JUN 29 2018
MNZ037-300230-
Carlton/South St. Louis-
858 PM CDT FRI JUN 29 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LOUIS AND
NORTHEASTERN CARLTON COUNTIES...
At 858 PM CDT, a strong thunderstorm was over Scanlon, or near
Cloquet, moving northeast at 45 mph.
Wind gusts up to 40 mph, dime-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
This storm will be near...
Proctor around 910 PM CDT.
Superior, Hermantown and Pike Lake Near Duluth around 915 PM CDT.
City of Rice Lake around 925 PM CDT.
Duluth, French River and Island Lake around 930 PM CDT.
Other locations impacted by this storm include Cody, Billings Park,
Gary New Duluth, Morgan Park, Lakeside-Lester Park, Spirit Valley,
Central Hillside, Jay Cooke State Park, Norton Park, and Esko.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4670 9257 4703 9213 4700 9199 4688 9184
4678 9203 4676 9201 4673 9208 4674 9212
4669 9215 4670 9215 4671 9217 4669 9216
4664 9225 4666 9229 4662 9229 4657 9240
TIME...MOT...LOC 0158Z 228DEG 39KT 4669 9240
DAPLocal storm report, Jun 29, 8:09 PM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
909 PM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 3 W CARLTON 46.66N 92.48W
06/29/2018 E0.50 INCH CARLTON MN NWS EMPLOYEE
PEA TO MARBLE SIZED HAIL.
&&
KCSpecial weather statement, Jun 29, 11:08 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Duluth MN
1208 AM CDT SAT JUN 30 2018
MNZ033-034-300545-
Crow Wing-South Cass-
1208 AM CDT SAT JUN 30 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CASS AND
WESTERN CROW WING COUNTIES...
At 1207 AM CDT, strong thunderstorms were along a line extending from
near Verndale, to near Baxter, and moving north at 45 mph.
Wind gusts up to 40 mph, dime-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
Locations impacted include...
Brainerd, Baxter, Breezy Point, Pequot Lakes, Crosslake, Nisswa, Pine
River, Emily, Pillager, Fifty Lakes, Poplar, Fort Ripley, Leader,
Gull Lake, Merrifield, Saint Mathias, Sylvan, Lake Shore, East Gull
Lake, and Mission.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4680 9479 4677 9393 4616 9421 4616 9438
4618 9437 4623 9439 4628 9434 4629 9435
4633 9441 4633 9446 4630 9454 4633 9460
4633 9462 4636 9467 4635 9472 4638 9473
4638 9476 4639 9478
TIME...MOT...LOC 0507Z 198DEG 40KT 4639 9492 4632 9434
DAPSpecial weather statement, Jun 29, 11:35 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Duluth MN
1235 AM CDT SAT JUN 30 2018
MNZ025-034>036-300600-
Northern Aitkin-Crow Wing-North Cass-South Aitkin-
1235 AM CDT SAT JUN 30 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL AITKIN...
SOUTHEASTERN CASS AND NORTHEASTERN CROW WING COUNTIES...
At 1235 AM CDT, an area of strong thunderstorms was over Cuyuna, or
16 miles northeast of Brainerd, moving northeast at 30 mph.
Wind gusts up to 40 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
These storms will be near...
Aitkin around 1250 AM CDT.
Other locations impacted by these storms include Waukenabo, Cedar
Lake, Wolford, Little Pine, Riverton, Cuyuna Country State Park,
Esquagamah Lake, White Elk Lake, Waldeck, and Trommald.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4688 9388 4680 9350 4640 9377 4646 9408
TIME...MOT...LOC 0535Z 208DEG 28KT 4650 9393
DAP
Special weather statement, Jun 29, 11:41 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Duluth MN
1241 AM CDT SAT JUN 30 2018
MNZ021-300615-
Southern Cook/North Shore-
1241 AM CDT SAT JUN 30 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL COOK COUNTY...
At 1240 AM CDT, an area of strong thunderstorms was over Grand
Marais, moving northeast at 30 mph.
Wind gusts up to 35 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
Locations impacted include...
Grand Marais, Hovland, Tom Lake, Judge C. R. Magney State Park, Judge
Magney State Park, and Devil Track Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4783 8989 4779 8997 4770 9038 4781 9046
4801 8996 4785 8984
TIME...MOT...LOC 0540Z 243DEG 26KT 4776 9030
DAPSpecial weather statement, Jun 29, 11:46 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Duluth MN
1246 AM CDT SAT JUN 30 2018
MNZ025-033-034-300615-
Crow Wing-North Cass-South Cass-
1246 AM CDT SAT JUN 30 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CASS AND
WESTERN CROW WING COUNTIES...
At 1246 AM CDT, strong thunderstorms were along a line extending from
near Poplar, to 6 miles northwest of Cuyuna, and moving north at 25
mph.
Wind gusts up to 35 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
Locations impacted include...
Brainerd, Baxter, Breezy Point, Pequot Lakes, Crosslake, Nisswa, Pine
River, Emily, Pillager, Fifty Lakes, Backus, Poplar, Fort Ripley,
Outing, Leader, Gull Lake, Merrifield, Saint Mathias, Sylvan, and
Lake Shore.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4680 9479 4680 9466 4691 9466 4689 9387
4616 9421 4616 9437 4618 9437 4623 9439
4627 9434 4630 9436 4633 9443 4630 9454
4633 9462 4636 9467 4635 9472 4638 9473
4639 9478
TIME...MOT...LOC 0546Z 197DEG 22KT 4662 9479 4657 9403
DAP